Alert archive / Arizona / Flash Flood Warnings in 2013
Flash Flood Warning 36, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 18, 2013, 5:44 PM MST for Pima County, Arizona. It was in force for 91 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2013, 5:44 PM MST (00:44 UTC)
- Expired
- Aug 18, 2013, 7:15 PM MST
- In force
- 91 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 143 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 0.7 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -216 J/kg
- Mixed-layer LCL
- 3423 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -51 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
567
WGUS55 KTWC 190044
FFWTWC
AZC019-190215-
/O.NEW.KTWC.FF.W.0036.130819T0044Z-130819T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
544 PM MST SUN AUG 18 2013
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTH CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
* UNTIL 715 PM MST
* AT 540 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAINFALL FROM A CLUSTER OF THUNDERSTORMS IN SOUTH CENTRAL
PIMA COUNTY...NEAR THE INTERNATIONAL BORDER. RAINFALL ESTIMATES
FROM THIS AREA WERE BETWEEN 2 AND 3 INCHES OF RAINFALL. THE CHUKUT
KUK WASH FLOWS IN THE WARNING AREA AND BE VERY CAUTIOUS WITH ANY ROADS
THAT CROSS THIS WASH.
* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3182 11225 3188 11221 3184 11205 3161 11194
3168 11215
$$
ZELL2 follow-up statements
078
WGUS75 KTWC 190132
FFSTWC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
632 PM MST SUN AUG 18 2013
AZC019-190215-
/O.CON.KTWC.FF.W.0036.000000T0000Z-130819T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
632 PM MST SUN AUG 18 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM MST FOR SOUTH
CENTRAL PIMA COUNTY...
AT 625 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE HEAVY RAINFALL FROM AN AREA OF THUNDERSTORMS OVER SOUTH
CENTRAL PIMA COUNTY. RADAR RAINFALL ESTIMATES FROM THE WARNING AREA
INDICATE THAT UP TO 4 INCHES OF RAINFALL HAS OCCURRED IN THE WARNING
AREA ALONG THE INTERNATIONAL BORDER.
ALTHOUGH RADAR TRENDS ARE DOWNWARD IN THE LAST 15 MINUTES...WITH THE
STORMS BEGINNING TO SUBSIDE...HEAVY RAINFALL OF THIS SCALE WITH TAKE
SOME TIME TO RUNOFF. THEREFORE...THE FLASH FLOOD WARNING CONTINUES
IN EFFECT UNTIL 7:15 PM MST FOR SOUTH CENTRAL PIMA COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3182 11225 3188 11221 3184 11205 3161 11194
3168 11215
$$
ZELL742
WGUS75 KTWC 190218
FFSTWC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
718 PM MST SUN AUG 18 2013
AZC019-190226-
/O.EXP.KTWC.FF.W.0036.000000T0000Z-130819T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
718 PM MST SUN AUG 18 2013
...THE FLASH FLOOD WARNING HAS EXPIRED FOR SOUTH CENTRAL PIMA
COUNTY...
AT 715 PM MST...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
HEAVY RAINFALL HAS ENDED ACROSS SOUTH CENTRAL PIMA COUNTY. THUS...
THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE.
HOWEVER...EXPECT PONDING OF WATER IN LOW SPOTS AND DIPS...AS WELL AS
WATER FLOWING IN NORMALLY DRY WASHES FOR THE NEXT HOUR OR SO.
LAT...LON 3182 11225 3188 11221 3184 11205 3161 11194
3168 11215
$$
ZELLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 2:30 PM MST, 3 hours 14 minutes earlier.
Area forecast discussion, Aug 18, 2:30 PM MST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE TUCSON AZ 230 PM MST SUN AUG 18 2013 .SYNOPSIS...AN UPPER LEVEL RIDGE WILL REMAIN CENTERED OVER THE REGION THROUGH AROUND TUESDAY...THEN IT WILL BEGIN TO WEAKEN AND SHIFT TO THE EAST. THE PRESENCE OF THIS HIGH WILL MAINTAIN ABOVE AVERAGE AFTERNOON TEMPERATURES MOST OF THIS WEEK. WE WILL CONTINUE TO SEE ENOUGH MOISTURE FOR A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. && .DISCUSSION...IT WAS ANOTHER RECORD BREAKING DAY FOR TUCSON AIRPORT WITH A HIGH OF 107 DEGREES. THIS MARKS THE 3RD DAY IN A ROW WITH TEMPERATURES AT 107 OR HIGHER. SCATTERED SHOWERS AND THUNDERSTORMS QUICKLY DEVELOPED ACROSS CENTRAL PORTIONS OF THE FORECAST AREA MIDDAY AND HAVE CONTINUED THROUGH THE EARLY AFTERNOON. LATEST KEMX RADAR IMAGERY SHOWS THESE STORMS NOW MAINLY EAST OF SELLS WITH THE HIGHEST CONCENTRATION FROM SASABE TO MARANA. EXPECT THESE SCATTERED STORMS TO CONTINUE INTO THE EARLY EVENING HOURS WITH THE MAIN THREAT BEING STRONG AND GUSTY WINDS WHICH WILL ALSO BE CAPABLE OF PRODUCING BLOWING DUST ESPECIALLY NORTH AND WEST OF TUCSON. LOCALIZED HEAVY DOWNPOURS WILL ALSO OCCUR WITH THESE STORMS. THE STORMS SHOULD GENERALLY TAPER OFF DURING THE EVENING HOURS BUT CAN'T RULE OUT A FEW LINGERING SHOWERS AND STORMS OVERNIGHT. MEANWHILE...SOUTHERLY FLOW WILL CONTINUE THROUGH THE EARLY PART OF THIS WEEK AS HIGH PRESSURE ALOFT REMAINS CENTERED NEAR THE AZ/NM BORDER. WITH CONTINUED SOUTHERLY FLOW AND AMPLE MOISTURE...EXPECT A CONTINUED LOW TO MID GRADE MONSOON PATTERN. FOR THE SECOND HALF OF THE WEEK...THE HIGH IS PROGGED TO SHIFT EAST WITH THE FLOW BECOMING MORE EASTERLY. THE LATEST MODEL RUNS ARE SHOWING SLIGHTLY DRIER AIR ADVECTING IN WHICH WOULD RESULT IN MORE OF A LOW GRADE MONSOON PATTERN. HAVE KEPT POPS GENERALLY IN THE SLIGHT CHANCE TO LOW END CHANCE RANGE THIS WEEK...WITH THE USUAL DAY TO DAY VARIABILITY EXPECTED. BY NEXT WEEKEND WE'RE WATCHING A POSSIBLE SYSTEM MOVING UP THE COAST OF BAJA WHICH COULD BRING A RESURGENCE IN MONSOON STORMS. STAY TUNED. OTHERWISE...TEMPERATURES WILL REMAIN WELL ABOVE NORMAL EARLY THIS WEEK WITH GRADUAL COOLING TO NEAR NORMAL NEXT WEEKEND. && .AVIATION...SCT-BKN CLOUDS 8-12K FT AGL WILL CONTINUE THRU ABOUT 19/06Z WITH LINGERING SCT-BKN DEBRIS CLOUDINESS AOA 15K FT AGL INTO MONDAY MORNING.SCT -SHRA AND -TSRA WILL CONTINUE THRU ABOUT 19/06Z THEN TAPER OFF THEREAFTER. SURFACE WINDS ERRATIC AND GUSTY NEAR TSRA'S...OTHERWISE NORMAL DIURNAL TRENDS ARE EXPECTED. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...AN UPPER LEVEL HIGH PRESSURE OVER THE AREA WILL RESULT IN ABOVE NORMAL TEMPERATURES. THERE WILL BE AMPLE MOISTURE FOR ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS THROUGH MUCH OF THIS WEEK. TEMPERATURES WILL COOL SLIGHTLY LATE THIS WEEK BUT WILL REMAIN ABOVE NORMAL UNTIL NEXT WEEKEND. NORMAL DIURNAL WIND TRENDS ARE EXPECTED THIS WEEK...WITH STRONG GUSTY WINDS POSSIBLE IN THE VICINITY OF THUNDERSTORMS. IT IS LOOKING INCREASING LIKELY THAT MOISTURE WILL INCREASE FROM THE SOUTH LATE NEXT WEEKEND RESULTING IN A DECENT UPTICK IN CONVECTION. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Aug 18, 3:19 PM MST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 319 PM MST SUN AUG 18 2013 AZZ505-506-182300- SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK AZ-SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ- 319 PM MST SUN AUG 18 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PINAL COUNTY UNTIL 400 PM MST... AT 312 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18 MILES NORTHWEST OF ORO VALLEY NEAR HIGHWAY 79...MOVING NORTHEAST AT 5 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH POSSIBLE BLOWING DUST FOLLOWED BY HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF SOUTHERN PINAL COUNTY. LAT...LON 3285 11119 3279 11091 3257 11101 3264 11123 TIME...MOT...LOC 2218Z 211DEG 4KT 3267 11108 MEYER
Special weather statement, Aug 18, 3:24 PM MST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 324 PM MST SUN AUG 18 2013 AZZ508-512-182300- CHIRICAHUA MOUNTAINS INCLUDING CHIRICAHUA NATIONAL MONUMENT AZ-EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX AZ- 324 PM MST SUN AUG 18 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COCHISE COUNTY UNTIL 415 PM MST... REPORTS OF BLOWING DUST NEAR AND SOUTH OF WILLCOX. EXPECT VISIBILITIES BRIEFLY BELOW 1 MILE AT TIMES. THIS AREA OF BLOWING DUST MAY INTENSIFY WITH EVEN LOWER VISIBILITIES POSSIBLE. AREAS AFFECTED INCLUDE...WILLCOX...COCHISE...WILLCOX PLAYA. BLOWING DUST CAN QUICKLY REDUCE VISIBILITY...CAUSING ACCIDENTS THAT MAY INVOLVE CHAIN COLLISIONS AND MULTIPLE PILEUPS. IF DENSE DUST IS OBSERVED BLOWING ACROSS A ROADWAY...PULL YOUR VEHICLE OFF THE PAVEMENT AS FAR AS POSSIBLE TO STOP. TURN OFF THE LIGHTS...SET THE EMERGENCY BRAKE...AND TAKE YOUR FOOT OFF THE BRAKE PEDAL TO ENSURE BRAKE LIGHTS ARE NOT ILLUMINATED. LAT...LON 3240 10969 3212 10957 3203 10997 3225 11003 MEYER
Special weather statement, Aug 18, 4:42 PM MST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
442 PM MST SUN AUG 18 2013
AZZ505-190030-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK AZ-
442 PM MST SUN AUG 18 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PINAL COUNTY UNTIL
530 PM MST...
AT 435 PM MST LAW ENFORCEMENT REPORTED LOCALIZED AREAS OF BLOWING
DUST WITH VISIBILITIES AS LOW AS 1 MILE NEAR INTERSTATE 10.
AREAS AFFECTED INCLUDE...ELOY...PICACHO PEAK AND PICACHO.
BLOWING DUST CAN QUICKLY REDUCE VISIBILITY...CAUSING ACCIDENTS THAT
MAY INVOLVE CHAIN COLLISIONS AND MULTIPLE PILEUPS. IF DENSE DUST IS
OBSERVED BLOWING ACROSS A ROADWAY...PULL YOUR VEHICLE OFF THE
PAVEMENT AS FAR AS POSSIBLE TO STOP. TURN OFF THE LIGHTS...SET THE
EMERGENCY BRAKE...AND TAKE YOUR FOOT OFF THE BRAKE PEDAL TO ENSURE
BRAKE LIGHTS ARE NOT ILLUMINATED.
LAT...LON 3286 11139 3261 11133 3264 11175 3274 11172
3274 11168 3277 11160 3286 11151Special weather statement, Aug 18, 5:08 PM MST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
508 PM MST SUN AUG 18 2013
AZZ502-190100-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-
508 PM MST SUN AUG 18 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PIMA COUNTY UNTIL 600 PM
MST...
AT 500 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SEVERE THUNDERSTORM IN NORTHERN MEXICO ABOUT 15 MILES SOUTHWEST OF
SAN MIGUEL...OR ABOUT 25 TO 30 MILES SOUTH OF SELLS...MOVING NORTH
AT 10 MPH. THIS STORM WAS WEAKENING AS IT SLOWLY MOVED NORTH...BUT
SOME PORTIONS OF THE TOHONO O'ODHAM NATION CLOSER TO THE
INTERNATIONAL BORDER MAY EXPERIENCE STRONG THUNDERSTORM CONDITIONS.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
AREAS AFFECTED BY THIS STORM INCLUDE...SAN MIGUEL...VAMORI AND SOUTH
KOMELIK.
LAT...LON 3157 11186 3168 11219 3186 11224 3175 11174
3156 11179
TIME...MOT...LOC 0005Z 177DEG 7KT 3159 11199
MEYERThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 5:08 PM MST | Special Weather Statement | TWC | Pima | 52 min |
| Aug 18, 5:13 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Aug 18, 7:52 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 19, 3:59 PM MST | Special Weather Statement | TWC | Pima | 46 min |
Nearby
Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.